Hail, Starr
- When
- May 25, 7:18 PM CST to 7:22 PM CST
- Where
- Starr County, 0.62 mi W of Rio Grande City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 26.380, -98.830
Social media public reported ping pong sized hail in Starr County.
A couple of supercells and isolated to thunderstorms developed in Starr County in advance of a late season cold front bringing hail to the area. As the cold front passed through, more thunderstorms developed along the front bringing strong winds and heavy rain across the Rio Grande Plains and upper Rio Grande Valley, with hail and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
A couple of supercells and isolated to thunderstorms developed in Starr County in advance of a late season cold front bringing hail to the area. As the cold front passed through, more thunderstorms developed along the front bringing strong winds and heavy rain across the Rio Grande Plains and upper Rio Grande Valley, with hail and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 25, 5:57 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 657 PM CDT Mon May 25 2020 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Current radar imagery shows areas of conv firing to the W and NW of the RGV airports early this evening. Satl imagery shows generally VFR conditions prevailing outside of the conv with high level cirrus blowing off to the east. A surface boundary has drifted into the NE sections of Deep South TX and will likely remain a focusing mechanism for conv across the region later this evening through Tues AM. Expect VFR to MVFR ceilings to prevail initially in the current OOZ TAF set. Aviation conditions will then likely degrade pretty quickly later this evening as CAMS guidance pushes a pretty large conv complex through the RGV overnight. A 500 mb trough axis will then clear through the area late on Tues which will likely improve the aviation conditions after 00Z Wed allowing for better chcs at VFR ceilings/vsbys. && .PREV DISCUSSION... /issued 340 PM CDT Mon May 25 2020/ ..Slight risk of severe weather across portions of Deep South Texas tonight through Tuesday morning... ..Heavy rainfall potential continues across Deep South Texas through Tuesday morning... SHORT TERM (Now through Tuesday Night): A deep mid to upper level trough will continue to edge into the Central U.S. today and deepen into the southern plains tonight into Tuesday. A cutoff low forms at the base of this trough on Tuesday and sets up over central Texas. This morning's sounding showed ample instability with CAPE near 3000 J/kg at BRO and negligible CIN. With surface moisture continuing to stream in from the Gulf over the region today and this ample instability in place, the atmosphere over Deep South Texas and the Rio Grande Valley is primed for convection. A vort max will rotate around the base of the trough this evening as a weak cold front approaches the region. These surface and upper level forcings will provide all that's needed to spark convection across central and southern Texas this evening and into tonight. Models show that the initially discrete cells form and then merge into an MCS in south central Texas, which then bows out and moves through Deep South Texas and the RGV late tonight into Tuesday morning. However, the last couple runs of the HRRR show two separate systems forming this evening, one near San Antonio near the cold front and the other across Zapata and Webb Counties. Both of these systems would pass through late tonight into tomorrow morning. Regardless of if there is one main system or two, there is a potential for severe thunderstorm winds, hail, and isolated flash flooding. The Storm Prediction Center (SPC) has a slight risk for severe weather across all of Deep South Texas and the Rio Grande Valley for tonight and most of our area in a marginal risk for Tuesday morning. The primary threats include damaging wind and hail with these storms. In addition to the severe weather threat, the Weather Prediction Center (WPC) has included all of Deep South Texas and the Rio Grande Valley in a marginal risk for excessive rainfall tonight through Tuesday. This means that isolated flash flooding will be possible as these storms move through the area during the short term. WPC's Day 1-2 QPF shows most of Deep South Texas receiving 1.00" to 3.00" of total rainfall through 7 AM CDT Wednesday, but locally higher amounts are possible. Tonight's temperatures will be similar to what we saw last night with lows generally be in the lower to mid 70s, and Tuesday night will be slightly cooler behind the front with lows in the upper 60s and lower 70s. Tomorrow afternoon will be warm, but slightly cooler than normal with high temperatures in the mid to upper 80s. LONG TERM (Wednesday through Monday): The global models are in fairly good agreement with the 500mb low/trough across northeast and east Texas Wednesday. The northwest flow aloft across the western half of the state will bring drier air aloft across south Texas and low to mid level moisture will diminish across the area as a result. Subsidence will continue across southwest Texas Thursday with the upper level low/trough across Arkansas into Louisiana. The rest of the forecast period is dependent on the development of a 500mb shortwave trough or 500mb low developing across southwest Texas Thurs night and there are differences between the GFS and ECMWF with the location of the upper feature Friday but they both prog relatively high rain chances Friday. Low to mid level moisture is expected to remain high across northeast Mexico into the Rio Grande Valley through the weekend into early next as a shear axis develops along the Texas coast Saturday between the 500mb ridge across the southwest United States and the 500mb ridge across the eastern Gulf of Mexico. In addition...the global models prog a 500mb low/inverted trough across northern Mexico. That upper level feature is expected to move slowly westward through the rest of the forecast period and rain chances should gradually diminish through Sunday into Monday as the upper level ridge across the southern plains Sunday amplifies across east Texas. MARINE (Now through Tuesday Night): Buoy 42020 is reporting seas near 3 feet and southeast winds around 10 knots. Showers and thunderstorms will be possible tonight through mid-day Tuesday as a weak cold front approaches the area. These storms could bring strong winds and frequent cloud-to-water lighting. Localized winds and seas will likely be affected by any outflows produced by any strong storms that may develop. Winds and seas will gradually subside Tuesday night. Wednesday through Saturday...Light north to northeast winds will prevail across the coastal waters Wednesday with surface high pressure across the northwest Gulf of Mexico. Winds will veer to the southeast Wed night and increase as the surface ridge across the western Gulf of Mexico moves weakens and low pressure across west Texas allows the pressure gradient to increase across the lower Texas coast. Light to moderate southeast winds Wed night will veer to the south to southeast Thursday. A convective frontal boundary is expected to move through the coastal waters Friday and winds will shift to the northwest and increase in the wake of the front. Moderate to strong northwest winds Friday morning will become light and variable Friday evening with a weak coastal trough developing across the western Gulf. Weak coastal troughing is expected to continue across the western Gulf Saturday and winds will remain light and variable across the coastal waters as a result. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...High Rip Current Risk through Tuesday morning for TXZ256-257-351. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV Short Term/Aviation...60 Long Term/Upper Air/Graphicasts...65/56
Hazardous Weather Outlook...UPDATED National Weather Service Brownsville TX 622 PM CDT Mon May 25 2020 TXZ248>257-351-353-262330- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 622 PM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight Scattered strong to severe thunderstorms will be possible across all of Deep South Texas tonight. Large hail, damaging winds and heavy rainfall can be expected with thunderstorms. The main timing across the northern ranchlands will likely be after 8 PM. If storms can hold together into the Rio Grande Valley, it would likely be after 12 AM. Minor coastal flooding will likely continue along the lower Texas coast through 12 AM CDT tonight. Water will run up to near the dunes along thin beaches. There is a high risk of rip currents at the beaches of South Padre Island and at Boca Chica Beach. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms will be possible into Tuesday for mainly the Rio Grande Valley and coastal areas of Deep South Texas. Large hail, damaging winds and heavy rainfall may accompany any thunderstorms that develop. An elevated risk of rip currents is possible at the local beaches Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight due to severe weather potential. GMZ130-132-135-150-155-170-175-262330- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 622 PM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Scattered strong to severe thunderstorms will be possible overnight tonight into Tuesday morning. Large hail, dangerous winds and waterspouts may accompany any thunderstorms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms will be possible into Tuesday. Large hail, dangerous winds and waterspouts may accompany any thunderstorms that develop. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight due to severe weather potential.
Special Weather Statement
National Weather Service Brownsville TX
741 PM CDT Mon May 25 2020
TXZ252-260130-
Starr TX-
741 PM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STARR AND SOUTHERN
ZAPATA COUNTIES UNTIL 830 PM CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Roma, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. A Severe Thunderstorm Warning may be needed soon.
Locations impacted include...
Rio Grande City, Roma, Escobares, Garciasville, La Rosita, Los
Alvarez, Fort Ringgold County Park, Garceno, Falcon Dam and Starr
County Sheriffs Office.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2657 9917 2662 9910 2642 9860 2630 9875
2632 9874 2633 9875 2633 9878 2637 9880
2635 9890 2639 9893 2637 9895 2640 9896
2639 9901 2641 9904 2640 9906 2640 9908
2643 9911 2648 9909 2652 9913 2654 9917
TIME...MOT...LOC 0040Z 203DEG 19KT 2624 9903
CBSpecial Weather Statement National Weather Service Brownsville TX 759 PM CDT Mon May 25 2020 TXZ248-249-260145- Jim Hogg TX-Zapata TX- 759 PM CDT Mon May 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JIM HOGG AND NORTHEASTERN ZAPATA COUNTIES UNTIL 845 PM CDT... At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near Thompsonville, or 14 miles northeast of Bustamante, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bustamante, Escobas, Randado and Thompsonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Brownsville. && A Severe Thunderstorm Watch remains in effect until 400 AM CDT for Deep South Texas. LAT...LON 2727 9883 2703 9873 2694 9912 2727 9914 TIME...MOT...LOC 0059Z 336DEG 11KT 2718 9900 CB
The Brownsville radar (KBRO), 150 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Social media public reported ping pong sized hail in Starr County.
Hail with a diameter of 2 inches was reported by the Roma City Police Department.
Starr County Sheriffs Office reported floodwater entering at least 10 homes on the west side of Rio Grande City when an arroyo overspilled its banks in the neighborhood. Damage values are estimated.
Starr County Sheriffs Office reports floodwater entering at least one home in east central Rio Grande City as a nearby Arroyo overspilled its banks and combined with heavy rainfall to flood city roads. An estimated 1 to 2 feet of fast flowing water impacting U.S. highway 83 on the east side of Rio Grande City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898045, 898046, 898043, 898044.